Alert archive / Kentucky / Special Weather Statements in 2018

Special Weather Statement, NWS Louisville, KY

April 14, 2018Metcalfe County, Monroe County, Kentucky

NWS Louisville, KY issued this special weather statement at Apr 14, 2018, 9:21 AM CDT for Metcalfe County, Monroe County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2018, 9:21 AM CDT (14:21 UTC)
Expired
Apr 14, 2018, 10:00 AM CDT
In force
39 min
Issued by
NWS Louisville, KY

Counties Metcalfe County, KY, Monroe County, KY

The radar

The Nashville radar (KOHX), 111 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WWUS83 KLMK 141421
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
921 AM CDT SAT APR 14 2018

KYZ064-074>077-081-141500-
Metcalf-Monroe-Cumberland-Barren-Adair-Green-
921 AM CDT SAT APR 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GREEN...
MONROE...WESTERN CUMBERLAND...EASTERN BARREN...METCALFE AND WESTERN
ADAIR COUNTIES...

At 921 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Glasgow to 6 miles north
of Lafayette. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Tompkinsville, Edmonton, Leslie, Gamaliel, Fountain Run, Pickett,
Curtis, Node, Gum Tree and Blythe.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3663 8597 3665 8595 3669 8596 3715 8581
      3722 8537 3719 8535 3722 8532 3723 8529
      3661 8550
TIME...MOT...LOC 1421Z 271DEG 34KT 3711 8589 3662 8605 

$$

RJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Apr 14, 8:27 AM CDT, 54 minutes earlier.

Area forecast discussion, Apr 14, 8:27 AM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
927 AM EDT Sat Apr 14 2018

.Forecast Update...
Issued at 925 AM EDT Sat Apr 14 2018

Showers and storms are slowly progressing eastward across the region
this morning. Along the leading edge is currently where most of the
lightning activity is at this time, though there are a few strikes
back in the stratiform rain. A stronger line has formed across south
central KY and resulted in a 46 mph wind gust in Todd county KY.
This line will be closely monitored for any intensification.
Isolated damaging wind gusts are the main concern. The forecast
grids were updated to bring the more widespread rain in a bit
quicker than earlier forecast. Temps were also adjusted based on
current trends.

&&

.Short Term...(Today through Sunday)
Issued at 325 AM EDT Sat Apr 14 2018

...Isolated Flooding, Strong Storms Possible Saturday Afternoon Into
Sunday Morning...

Main concern going into the weekend will be isolated flooding and
severe weather. The threats are broken up into their respective
categories and addressed in more detail.

**Flood Threat**

The latest 00z suite of models have some differences regarding QPF
output and location, which make addressing the potential flooding
areas difficult. However, there is good agreement that the heaviest
rain will fall this afternoon into Sunday morning as a second surge
of moisture/convection pushes northward from AL/MS/TN. The NAM is
slower with the progression of the 500mb low and associated
precipitation, but has some very impressive totals across
southwestern portions of the CWA near Bowling Green, with narrow
swaths approaching 6 inches of rain by Sunday afternoon. The ECMWF
is more in line with the heaviest axis of precipitation, but keeps
totals much lower, generally topping out around 3" to 3.5".
Meanwhile, the GFS/GEFS and Canadian models show the higher axis of
precipitation closer to the Lake Cumberland and Kentucky Bluegrass
region, though overall amounts are much less, generally between 2 to
3 inches.

Flash Flood Guidance (FFG) remains fairly high across the region,
thanks to the dry stretch of weather we've had lately. The OHRFC 1hr
FFG is generally between 2" to 2.5", while 3hr/6hr FFG is generally
between 3" to 3.5". The lowest FFG in the region is near the Lake
Cumberland area, where 1hr FFG is around 1.5" to 2", and 3hr/6hr are
closer to 2" to 2.5".

The concern for flash flooding arises from training thunderstorm
potential, as the orientation of the front/moisture plume and storm
motion vectors coincide in a SSW to NNE direction. Given the FFG
values, however, most areas in the CWA should be able to avoid any
flash flood issues, though localized problems are certainly possible
where thunderstorm training occurs.

Some river flooding issues may arise by the end of the weekend,
depending on where the heaviest axis of rain sets up. River ensemble
forecasts and OHRFC forecasts show some rivers reaching action
stage and minor flood stage in south-central Kentucky.

After coordinating with local offices, have decided to not hoist a
flood or flash flood watch for the area. At this time, it appears
most flooding issues will be isolated and not widespread enough to
warrant a watch.

**Severe Threat**

Some models show some partial clearing and drying in western KY/IN
and southern IL this afternoon, leading to a slight destabilization
of the air mass. A weakening surface low with a trailing cold front
will begin moving into central IL this afternoon, keeping much of
the lower Ohio Valley locked into the warm sector. High-res models
hint at the potential for storms to develop along and ahead of the
cold front and move into parts of southern Indiana and north-central
Kentucky late in the afternoon and early evening. While shear
profiles will be strong within the warm sector, model soundings show
quite a bit of warm air between 900mb-800mb ahead of the cold front,
and this may prevent storms from firing off. Should storms fire off,
main threat with them would be isolated damaging winds. Can't rule
out an isolated tornado, but given that model soundings show a lot
of veering-backing-veering wind signatures, imagine any rotating
updrafts would have a hard time sustaining themselves, thus keeping
the tornado threat very low.

Another area of marginal concern is south-central Kentucky. Some
models move a second line of showers and thunderstorms into that
area late Saturday afternoon and evening, where shear profiles will
be supportive of organized convection. Instability will be the
limiting factor, though, and should keep things from getting out of
hand. Main threat in this area would be isolated damaging winds and
perhaps a quick spin-up tornado in bowing segments of linear
convection.

Dry slot begins to work in late Sunday morning and early afternoon,
and will gradually shut down precipitation from west to east. Low
level moisture may keep the area locked in strato-cu for the rest of
the day, but a few peeks of sunshine certainly remain possible.

.Long Term...(Sunday night through Friday)
Issued at 335 AM EDT Sat Apr 14 2018

Wrap around precipitation from the upper level low will begin to
swing into the region Sunday evening. While moisture depth will be
limited, steep low level lapse rates within the sounding profile may
help to develop scattered "popcorn" showers Sunday evening through
Monday morning. Models vary on temperature profiles, with the
GFS/Canadian leaning toward precipitation being mainly rain, while
the NAM would suggest mostly snow with a below freezing profile.
Will take a blended solution approach and have both snow/rain
possible for now.

The snow or rain/snow showers should taper off late Monday morning,
but most of the Monday will be a raw, cold day. Raw model output
keeps most areas in the low to mid 40s for the afternoon, and with
low level moisture locked in around 850mb, strato-cu will keep most
folks from seeing the sun at all. Clouds will clear out Monday
night, and temperatures will drop close to the freezing point.

By Tuesday, a warm front will lift into the region and temperatures
will surge into the 60s. Wednesday will be even warmer with
temperatures climbing into the 70s, though a cold front will move
through the region Wednesday afternoon and usher in cooler air. We
could have some showers develop along and ahead of the front, but
most models show this being a pretty dry front. The bigger impacts
will be the cooler temperatures, as we'll have to watch for
frost/freeze potential toward the end of the week.

&&

.Aviation...(12Z TAF Issuance)
Issued at 645 AM EDT Sat Apr 14 2018

Line of weakening convection continues to push slowly eastward into
southwest IN and western KY.  The cold pool is starting rush out
ahead of the convection and the overall trend in the convection
looks to diminish through the morning hours as it slides east. Based
on current forecast, the best chances for rain this morning will be
at KHNB/KSDF/KBWG.  Cold outflow will likely impact KSDF in the
14/1115-1130Z time frame, with KBWG perhaps seeing some cold outflow
in the 14/1300-1330 time frame.  KHNB already has seen the cold
outflow and their winds, while currently NW are expected to shift
back to the southwest in the next few hours. Some rain may impact
the KLEX terminal by late morning.  A break in the activity still
looks on target for the early afternoon hours, followed by
convective redevelopment. Strength and coverage of followup
convection will be dependent on how much clearing, if any, takes
place.  Additional rounds of convection are likely this evening as
the cold front pushes through the region.  Southwest winds will be
gusty today with sustained speeds of 10-15kts and occasional gusts
of 25-30kts being possible.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...EER
Short Term...DM
Long Term....DM
Aviation.....MJ
Hazardous weather outlook, Apr 14, 2:43 AM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
343 AM EDT Sat Apr 14 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150745-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
343 AM EDT Sat Apr 14 2018 /243 AM CDT Sat Apr 14 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible today and tonight ahead of an
approaching cold front. Some of these storms today could be strong
with gusty winds and heavy rainfall. Minor flooding issues may
develop late Saturday night in locations that see repeated storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rain from showers and storms Saturday night into Sunday morning
may result in minor river flooding which could linger into early
parts of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this weekend.

DM

In the hours before

Special weather statement, Apr 14, 6:39 AM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
639 AM CDT SAT APR 14 2018

KYZ026-061-070-141215-
Logan-Butler-Ohio-
639 AM CDT SAT APR 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOGAN...BUTLER AND OHIO
COUNTIES...

At 638 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Central City to
near Dunmor to 6 miles northeast of Guthrie. Movement was northeast
at 60 mph.

Wind gusts of 40 to 50 mph are possible with these storms.

Locations impacted include...
Russellville, Hartford, Morgantown, Anderson, Casey, Beaver Dam,
Lewisburg, Fordsville, Mchenry and Rockport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3707 8702 3707 8694 3711 8689 3714 8693
      3722 8690 3727 8698 3734 8700 3770 8674
      3766 8664 3762 8664 3755 8658 3756 8659
      3757 8663 3757 8664 3755 8667 3740 8662
      3738 8657 3701 8667 3664 8699 3664 8706
TIME...MOT...LOC 1138Z 213DEG 60KT 3725 8702 3701 8700 3671 8707

RJS
Special weather statement, Apr 14, 8:07 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
807 AM CDT SAT APR 14 2018

KYZ061-062-070>073-141345-
Warren-Logan-Simpson-Allen-Edmonson-Butler-
807 AM CDT SAT APR 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LOGAN...
SIMPSON...WEST CENTRAL ALLEN...SOUTHEASTERN BUTLER...WARREN AND
CENTRAL EDMONSON COUNTIES...

At 806 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles northwest of Memphis Junction to
near Springfield. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bowling Green, Russellville, Morgantown, Brownsville, Plum Springs,
Crestmoor, Memphis Junction, Mount Victor, Auburn and Adairville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3665 8659 3665 8696 3720 8671 3726 8612
      3665 8642 3665 8651 3663 8656
TIME...MOT...LOC 1306Z 255DEG 34KT 3703 8670 3658 8691

RJS
Special weather statement, Apr 14, 8:41 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
841 AM CDT SAT APR 14 2018

KYZ062-071>074-141430-
Warren-Simpson-Allen-Edmonson-Barren-
841 AM CDT SAT APR 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SIMPSON...
ALLEN...EASTERN WARREN...BARREN AND SOUTHEASTERN EDMONSON COUNTIES...

At 841 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Brownsville to near
Portland. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bowling Green, Glasgow, Scottsville, Cave City, Smiths Grove, Park
City, Oakland, Fountain Run, Chalybeate and Red Cross.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3665 8652 3716 8632 3715 8592 3716 8576
      3714 8578 3711 8576 3702 8575 3677 8589
      3672 8598 3666 8595 3663 8597
TIME...MOT...LOC 1341Z 272DEG 33KT 3711 8631 3665 8651

RJS
Special weather statement, Apr 14, 9:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
921 AM CDT SAT APR 14 2018

KYZ064-074>077-081-141500-
Metcalf-Monroe-Cumberland-Barren-Adair-Green-
921 AM CDT SAT APR 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GREEN...
MONROE...WESTERN CUMBERLAND...EASTERN BARREN...METCALFE AND WESTERN
ADAIR COUNTIES...

At 921 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Glasgow to 6 miles north
of Lafayette. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Tompkinsville, Edmonton, Leslie, Gamaliel, Fountain Run, Pickett,
Curtis, Node, Gum Tree and Blythe.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3663 8597 3665 8595 3669 8596 3715 8581
      3722 8537 3719 8535 3722 8532 3723 8529
      3661 8550
TIME...MOT...LOC 1421Z 271DEG 34KT 3711 8589 3662 8605

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 6:39 AM CDTSpecial Weather StatementLMKButler, Logan, Ohio36 min
Apr 14, 8:07 AM CDTSpecial Weather StatementLMKEdmonson, Simpson, Warren38 min
Apr 14, 8:41 AM CDTSpecial Weather StatementLMKAllen, Barren49 min
Apr 14, 10:00 AM CDTSpecial Weather StatementLMKBoyle, Casey, Clinton, Cumberland, Jessamine, Lincoln and 1 more45 min
Apr 14, 10:45 AM CDTSpecial Weather StatementLMKBourbon, Clark, Fayette, Garrard, Jessamine, Lincoln and 2 more60 min

Nearby

Special Weather Statements in Kentucky, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.